Dear Dr. Heller,
I am a 45 year old single mom. I was abused from babyhood through to teen-age years. I've witnessed many highly traumatic events in my life. I believe in self help, and not dwelling on the past, so have always tried to conquer my battle with the darkest, most evil illness God could visit on a human being constant, 24 hours a day depression.
Suicidal thoughts are never far from my mind. In earlier years I saw every psychiatrist available, and went from one medication onto another. There is not one I have not been on. None seemed to make the slightest difference.
I have all the symptoms you describe in your book classifying me as a Borderline Personality Disorder patient. My life has been what I have always imagined hell to be, and worse! I cannot imagine what a so called normal' life would feel like! Chronic insomniac I've been one for more than twenty years now. On Dormonoct (Loprazolam) 8 years. Halcion 12 years. Mogadon (nitrazapam) 4 years. Rohypnol, (Flunitrazapam) 4 years. I desperately want to wean myself off finally. I fear they might have cause me irreparable brain damage. I will succeed with that! I will! Starting today !
I have been placed on Cipramil (Citalopram hydromide) for 5 months now for my depression, but feel as dead inside as I have always been. I have no interest in life. No interest in anything, try as I can, to get enthusiastic. I feel dead inside. I feel so incredibly sad. My three wonderful children (aged 28, 23 and 15) have always seen their mother down, miserable and lethargic. I feel incredibly guilty.
The main reason for taking up your valuable time with this note? I have found that if I take in the diet tablets (sold freely here) which contain 50-mg d-norpseudoephedrine HCI, I find some energy to get up and actually do something. It seems to trigger something off in my brain. If I need to go shopping and simply cannot face going this medication gets me out the house and moving. I only take it when I really need to urgently do things; but is there any medication available which would offer me the same drive' which I have lacked, as far back into my childhood as I can remember?
I tried Prozac a few times over but it had me so agitated with a feeling of ants crawling all over my body that I had to cease using it. I was so hyper too that I wanted to run onto the freeway and jump under a bus; the feelings were that intense.
I have read your book with great interest and for the first time recognized my own mental torture, in written form. Few doctors here though seem to give it the same level of importance unfortunately.
PLEASE what would you suggest; which medication would be wise in my case? I would so appreciate your advice. I tried to commit suicide on Sunday as I was so low, so guilty and feeling so totally useless for all the wasted years I have lived through, but my son of 23 came into my room as I was preparing everything and he, sadly, had to spend his night, guarding over me.
This is not living. This is hell on earth. Please, can you help? I will understand if from this distance it's difficult for you to offer any advice.
First of all it's highly unlikely the tranquilizers are causing permanent brain
damage. They can cause your behavioral control to get worse and you are likely addicted at
Your description of symptoms implies that the GAD (generalized anxiety disorder) is present. BuSpar taken for a few weeks should allow you to take Prozac without those side effects. If not - or if BuSpar causes side effects - Remeron (mirtazapine) will block the elevated serotonin 2 receptor and allow you to take both BuSpar and Prozac without side effects. Remeron's side effects go away after a few weeks. If after successfully taking Prozac for a week and you're still experiencing suicidal thoughts or chronic dysphoria (anxiety, rage, depression and despair), then in my experience you will need Tegretol (carbamazepine) - at least for a while.
The rush you feel from stimulants causes me to look at attention deficit disorder as well. There is a strong link between attention deficit disorder and the BPD. I generally prescribe methylphenidate (Ritalin) for my patients with AD(H)D.
There isn't a mental health pill. You likely have multiple diagnoses that all need to be treated. The screening test can be of enormous help to you. I encourage you to read the FAQ section in "ask the doctor," particularly http://www.BiologicalUnhappiness.com/AskDoc/First-Do.htm.